Alert archive / Kentucky / River Flood Warnings in 2009

River Flood Warning 3, NWS Jackson, KY

January 7, 2009Whitley County, Kentucky

NWS Jackson, KY issued this river flood warning at Jan 7, 2009, 10:31 AM EST for Whitley County, Kentucky. It took effect at Jan 8, 2009, 6:10 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2009, 10:31 AM EST (15:31 UTC)
In effect from
Jan 8, 2009, 6:10 AM EST
Expired
Jan 8, 2009, 6:13 PM EST
In force
12 hr
Issued by
NWS Jackson, KY
Flood severity
Minor

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Williamsburg (WLBK2). The gauge peaked at 21.12 ft at Jan 8, 2009, 7:00 AM EST.

actionminormoderate102001/0701/0801/09
Action stage
17 ft
Minor stage
21 ft
Moderate stage
27.5 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03404000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Jan 7, 6:58 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jan 7, 6:58 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
658 AM EST WED JAN 7 2009

.SHORT TERM.../THE REST OF TODAY/...UPDATED

OTHER THAN A THIN LINE OF SHRA THAT IS PUSHING ACROSS THE ERN THIRD
OF OUR CWFA... MOST PCPN IS LIGHT... WITH ANY OTHER MODERATE SHRA
VERY ISOLATED. REPORTS FROM THE FIELD INDICATE THAT ALTHOUGH THERE
ARE NUMEROUS CREEKS AND STREAMS OUT OF THEIR BANKS THERE ARE VERY FEW
ROADS CLOSED DUE TO HIGH WATER. THE RAIN EVENT HAS NOT BEEN AS HEAVY
AS INITIALLY FORECAST AND HAS BEEN OVER SUCH A PROLONGED PERIOD OF
TIME THAT THE RUNOFF HAS BEEN MORE CONTINUOUS THAN OF A FLASH FLOOD
NATURE. HAVE CANCELLED THE FLOOD WATCH BUT WILL CONTINUE THE CURRENT
FLOOD WARNINGS AND ADVISORIES. DO NOT EXPECT VERY MANY ADDITIONAL
PROBLEM AREAS UNTIL THE WATER REACHES THE LARGER RIVERS... WHICH WILL
THEN REQUIRE THE APPROPRIATE RIVER STATEMENTS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/

CURRENT WEATHER HAS LIGHT TO MOD SHRA CONTINUING IN THE ERN 2/3 OF
THE CWFA. EVEN AS THIS CONTINUES THE BEST PCPN IS EXITING TO THE NE
WITH ONLY LIGHT PCPN IN TN TO ADVECT INTO AREA. FAIRLY SHARP LINE FOR
ENDING PCPN TO OUR SOUTH RUNS FROM NEAR CSV TO THE WRN FL PANHANDLE.
THIS AREA CONTINUES TO SWING EAST AND CURRENT FCST SEEMS TO HAVE THIS
WELL IN HAND WITH THE EXCEPTION THAT PCPN MAY NOT ACCUMULATE AS MUCH
AS PREV THOUGHT. WILL CONTINUE THE FLOOD WATCH UNTIL 7 AM AS PLANNED.
DO NOT THINK THAT THERE IS GOING TO BE ANY WIDESPREAD AREAL FLOODING
BUT WE HAVE SEVERAL RIVERS THAT ARE GOING TO COME CLOSE TO FLOODING
AS THE RUNOFF CONTINUES TO SEEP INTO THE LARGER WATERWAYS.

THE MODELS ARE IN GENERAL AGREEMENT ALOFT INITIALLY...BUT
THEIR SIMILARITIES DEGRADE WITH TIME. THEY ALL TAKE A DEEP TROUGH
THROUGH THE MIDWEST AND ACROSS THE OHIO VALLEY ON WEDNESDAY. EVEN BY
36 HOURS THE GFS IS DEVIATING FROM THE NAM BY SWINGING ITS UPPER
TROUGH EAST QUICKER...EVEN THOUGH ITS VERSION IS THE STRONGER
ONE...ESPECIALLY FURTHER SOUTH. THE HIGHER RESOLUTION NAM12 IS ALSO
DEPICTING A PARTICULARLY STRONG AND POTENT BATCH OF ENERGY PUSHING
THROUGH KENTUCKY WEDNESDAY NIGHT...WITH HINTS ALSO SEEN IN THE ECMWF.
THIS ENERGY MOVING THROUGH THE BASE OF THE TROUGH WILL BE SUPPORTED
BY A DEVELOPING LOW LEVEL JET AND IS MODELED TO COME ACROSS THE CWA
WITH VERY ROBUST LIFT AND ENOUGH QPF TO RESULT IN ACCUMULATING SNOWS.
FOR NOW...THIS SOLUTION LOOKS REASONABLE SO HAVE INCLUDED THE
SCENARIO IN THE GRIDS AND THE FORECAST...THOUGH NOT QUITE TO THE
MAGNITUDE SUGGESTED BY THE NAM12. FOLLOWING THIS...THE STRONG
SHORTWAVE TROUGH MOVES OUT OF THE OHIO VALLEY ON THURSDAY...AS
NORTHWEST FLOW CONTINUES OVER KENTUCKY AND HEIGHTS RISE.

SENSIBLE WEATHER WILL FEATURE THE STREAM OF RAIN EXITING TO THE EAST
EARLY WEDNESDAY WITH PLENTY OF LOW LEVEL MOISTURE LEFT BEHIND. COLD
ADVECTION IN THE WAKE OF THIS WILL COOL THE COLUMN SUFFICIENTLY
ENOUGH TO ALLOW A TRANSITION OF ANY LINGERING PCPN TO SNOW TOWARD
EVENING. AFTER AN EVENING LULL...A SECONDARY COLD FRONT CHARGES
THROUGH KENTUCKY BRINGING A LIKELIHOOD OF LIGHT TO MODERATE AND
ACCUMULATING SNOW TO EAST KENTUCKY FROM LATE WEDNESDAY EVENING INTO
EARLY THURSDAY MORNING. THE PREFERRED NAM SOLUTION COUPLED WITH HPC
GUIDANCE WOULD YIELD A SWATH OF 1 TO 3 INCH SNOWFALL SPREADING
ACROSS THE EASTERN COUNTIES OF THE CWA WITH GENERAL 1/2 TO ONE IN
ELSEWHERE. HAVE INTRODUCED THIS POSSIBILITY IN THE GRIDS AND ZONES.
THIS FRONT THEN MOVES EAST EARLY THURSDAY TAKING ITS SNOW ALONG WITH
IT AND TEMPERATURES WILL BEGIN A SLOW MODERATION TREND DURING THE DAY
THURSDAY.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/

DUE TO SOME QUESTIONS WITH A COUPLED JET DEPICTED IN THE GFS EARLY
ON...HAVE FOLLOWED A NAM/ECMWF BLEND MORE CLOSELY THROUGH FRIDAY
NIGHT.  THE PATTERN CONTINUES TO DEAMPLIFY OVER THE REGION
THROUGH THE DAY FRIDAY BEFORE THE NEXT TROUGH TAKES AIM AT THE
NORTHERN UNITED STATES...COMING OUT OF WESTERN CANADA. AS PROGGED BY
THE PREFERRED ECMWF...THIS TROUGH SLIDES THROUGH THE GREAT LAKES AND
OHIO VALLEY OVER THE WEEKEND...BUT WITH A MUCH SHALLOWER ARC THAN THE
GFS/S VERSION. THE ECMWF THEN TAKES A WEAKER...BUT DEEPENING...WAVE
INTO THE PLAINS AND QUICKLY ACROSS KENTUCKY ON MONDAY. MEANWHILE...
THE GFS IS MAINTAINING SOUTHWEST FLOW THROUGH THE EASTERN HALF OF THE
NATION IN RESPONSE TO A MORE PHASED SOUTHERN AND NORTHERN STREAM
TROUGH THROUGH THE FOUR CORNERS REGION. THE LARGE MODEL DIFFERENCES
EARLY NEXT WEEK LEAD TO LOWERED CONFIDENCE IN EITHER SOLUTION...BUT
THE MORE CONSISTENT ECMWF... SHOWING A TROUGH CENTERED OVER THE GREAT
LAKES AND OHIO VALLEY ON TUESDAY...WAS FOLLOWED AS OPPOSED TO THE GFS
AND ITS PROLONGED PERIOD OF MOIST SOUTHWEST FLOW.

COOL HIGH PRESSURE WILL KEEP CONDITIONS DRY AND QUIET INTO THE
WEEKEND AS THE NEXT SFC WAVE SETS UP A WARM FRONT TO THE NORTH OF THE
CWA. AS A RESULT...WE WARM UP QUITE NICELY ON FRIDAY AND STAY MILD
THROUGH FRIDAY NIGHT BEFORE THE NEXT DEVELOPING LOW MOVES IN FROM THE
WEST LATER SATURDAY. THIS LOW AND ITS ELONGATED COLD FRONT SLIPS EAST
SATURDAY NIGHT ALLOWING COLDER AIR TO MOVE BACK INTO THE AREA AND
PERHAPS CHANGE ANY LEFT OVER PCPN TO ALL SNOW ON SATURDAY NIGHT. WEAK
HIGH PRESSURE IN THE WAKE OF THE LOW AND ITS FRONT WILL HOLD ON FOR
THE DAY SUNDAY BEFORE THE NEXT NORTHERN STREAM SYSTEM DIPS INTO THE
OHIO VALLEY WITH A RENEWED CHANCE FOR RAIN OR SNOW MONDAY NIGHT INTO
TUESDAY. THIS SYSTEM NOW LOOKS TO TAKE ITS COLD FRONT THROUGH
KENTUCKY LATER TUESDAY WITH VERY COLD AIR POISED TO CHILL THE AREA
FOR THE MIDDLE OF NEXT WEEK.

IN GENERAL...GIVEN MY PREFERENCE FOR ITS PARENT MODEL...FOLLOWED THE
MET GUIDANCE MORE CLOSELY THAN THE MAV FOR BOTH TEMPERATURES AND
POPS THROUGH FRIDAY. LATER ON...UNDERCUT THE TEMPS AND POPS THROUGH
THE LONG TERM FROM THE MEX...GOING CLOSER TO CONTINUITY AND HPC
GUIDANCE.

&&

.AVIATION.../12Z TO 12Z/

LOW PRESSURE OVER OHIO WILL CONTINUE TO TRACK NORTHEAST...DRAGGING A
COLD FRONT THROUGH THE AREA. EXPECTING GENERALLY LOW END MVFR
CONDITIONS THROUGH THE PERIOD...WITH TEMPO IFR. RAIN WILL BE SLOWLY
TAPERING OFF FROM WEST TO EAST. COLDER AIR ALOFT...INCREASED
MOISTURE...AND AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THIS
AFTERNOON AND EVENING...PRODUCING SOME SNOW SHOWERS. THERE IS A
POTENTIAL FOR SOME TEMPO IFR CONDITIONS IN THESE...BUT LEFT THIS OUT
OF THE TAF FOR NOW UNTIL TIMING CAN BE PINNED DOWN MORE. EXPECT SOME
SHSN ACTIVITY TO CONTINUE OVERNIGHT AS A SECONDARY DISTURBANCE SWINGS
THROUGH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY FOR KYZ087-088-110-113-115-117-118-120.

&&

SHORT TERM...DUSTY
LONG TERM....GREIF
AVIATION...WJM
Hazardous weather outlook, Jan 7, 3:58 AM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
358 AM EST WED JAN 7 2009

KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-081200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-WAYNE-ELLIOTT-MORGAN-WOLFE-LEE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO...SANDY HOOK...
WEST LIBERTY...CAMPTON...BEATTYVILLE
358 AM EST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL BEGIN TO FALL LATE TODAY AND CONTINUE THROUGH TONIGHT. LOOK
FOR ACCUMULATIONS OF AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXPECT A FEW FLURRIES TO CONTINUE EARLY THURSDAY MORNING. SNOW
SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN RAINFALL TOTALS TODAY AND ANY
OBSERVATIONS OF FLOODING.

KYZ080-084>086-107-109-112-114-116-119-081200-
LAUREL-MCCREARY-WHITLEY-KNOX-JOHNSON-MAGOFFIN-BREATHITT-OWSLEY-CLAY-
MARTIN-
INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...PAINTSVILLE...SALYERSVILLE...JACKSON...
BOONEVILLE...MANCHESTER...INEZ
358 AM EST WED JAN 7 2009

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL TAPER OFF TODAY... BUT AREA RIVERS WILL CONTINUE TO RISE
WITH THE HEAVY RUNOFF.

SNOW WILL BEGIN LATE TODAY AND CONTINUE THROUGH TONIGHT WITH
ACCUMULATIONS OF AROUND AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXPECT A FEW FLURRIES TO CONTINUE EARLY THURSDAY MORNING. SNOW
SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN RAINFALL TOTALS TODAY AND ANY
OBSERVATIONS OF FLOODING.

KYZ087-088-110-113-115-117-118-120-081200-
BELL-HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
PRESTONSBURG...HINDMAN...HAZARD...HYDEN...WHITESBURG...PIKEVILLE
358 AM EST WED JAN 7 2009

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL TAPER OFF TODAY... BUT AREA RIVERS WILL CONTINUE TO RISE
WITH THE HEAVY RUNOFF.

SNOW WILL BEGIN LATE TODAY AND CONTINUE THROUGH TONIGHT WITH
ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. HIGHER ELEVATIONS ALONG THE
VIRGINIA BORDER COULD RECEIVE TOTAL ACCUMULATIONS OF NEARLY 4 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXPECT A FEW FLURRIES TO CONTINUE EARLY THURSDAY MORNING. SNOW
SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN RAINFALL TOTALS TODAY AND ANY
OBSERVATIONS OF FLOODING.

DUSTY

In the hours before

Local storm report, Jan 7, 5:28 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
528 AM EST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     FLOOD            BARBOURVILLE            36.87N 83.88W
01/07/2009                   KNOX               KY   LAW ENFORCEMENT

            SEVERAL ROADS AROUND BARBOURVILLE WERE UNDER
            WATER...INCLUDING SHYMUG HOLLOW...STATE HIGHWAY GARAGE
            ROAD...KENTUCKY 3153...BLACK LICK...GREEN...WALER
            ROAD...HASHER HOLLOW...EMANUEL HOLLOW...AND KENTUCKY
            1527.

&&

WJM
Local storm report, Jan 7, 5:58 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
558 AM EST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLOOD            BARBOURVILLE            36.87N 83.88W
01/07/2009                   KNOX               KY   LAW ENFORCEMENT

            STANDING WATER WAS REPORTED ON CALIFORNIA HOLLOW
            ROAD...DISAPOINTMENT HOLLOW ROAD...HAMMONS FORK
            ROAD...AND BULL CREEK ROAD.

&&

WJM
Special weather statement, Jan 7, 6:39 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
639 AM EST WED JAN 7 2009

KYZ085-087-088-110-113-115-117>120-071245-
MARTIN-WHITLEY-FLOYD-PIKE-KNOTT-PERRY-LESLIE-LETCHER-HARLAN-BELL-
639 AM EST WED JAN 7 2009

...A LINE OF HEAVY SHOWERS TO AFFECT MARTIN...FLOYD...PIKE...
KNOTT...PERRY...LESLIE...LETCHER...HARLAN...WHITLEY...AND BELL
COUNTIES THROUGH 745 AM EST WEDNESDAY MORNING.

AT 639 AM EST...A LINE OF HEAVY SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM HODE TO IVEL TO GARNER TO DAVISBURG...MOVING EAST AT
25 MPH.

THESE SHOWERS WILL BE NEAR STONY FORK JUNCTION AROUND 645 AM
EST...YEADDISS AROUND 650 AM EST...MELDRUM AROUND 655 AM
EST...VARILLA AROUND 700 AM EST...AND ULVAH AROUND 705 AM EST...AND
PIKEVILLE AROUND 715 AM.

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WHICH WILL LIKELY CAUSE
PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE
CAREFULLY.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:06 AM ESTAreal Flood AdvisoryJKLClay, Knox, Leslie, Whitley3 hr
Jan 7, 2:47 AM ESTWinter Weather AdvisoryJKLBell, Floyd, Harlan, Knott, Leslie, Letcher and 2 more31 hr
Jan 7, 3:21 AM ESTAreal Flood AdvisoryJKLFloyd, Harlan, Knott, Leslie, Letcher, Martin and 2 more10 hr
Jan 7, 4:36 AM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more6 hr
Jan 7, 4:49 AM ESTAreal Flood WarningJKLKnox6 hr
Jan 7, 5:47 AM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Elliott, Floyd, Johnson, Knott and 9 more6 hr
Jan 7, 10:24 AM ESTRiver Flood WarningJKLOwsley19 hr
Jan 7, 10:24 AM ESTRiver Flood WarningJKLEstill39 hr
Jan 7, 10:47 AM ESTAreal Flood WarningJKLKnox3 hr
Jan 7, 11:19 AM ESTRiver Flood AdvisoryJKLClay11 hr
Jan 7, 11:19 AM ESTRiver Flood AdvisoryJKLLee55 hr
Jan 7, 11:19 AM ESTRiver Flood AdvisoryJKLBell11 hr
Jan 7, 11:19 AM ESTRiver Flood AdvisoryJKLKnox32 hr

Nearby

River Flood Warnings in Kentucky, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.